Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 13, NWS Gaylord, MI
NWS Gaylord, MI issued this special marine warning at Jun 29, 2021, 3:40 PM EDT. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2021, 3:40 PM EDT (19:40 UTC)
- Expired
- Jun 29, 2021, 5:15 PM EDT
- In force
- 95 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The NCL Michigan radar (KAPX), 121 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999
WHUS53 KAPX 291940
SMWAPX
LHZ348-349-362-363-292115-
/O.NEW.KAPX.MA.W.0013.210629T1940Z-210629T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
340 PM EDT Tue Jun 29 2021
The National Weather Service in Gaylord has issued a
* Special Marine Warning for...
Nearshore and open waters of Lake Huron from Presque Isle Light
to Alabaster MI...
* Until 515 PM EDT.
* At 339 PM EDT, strong thunderstorms were located along a line
extending from 11 nm west of Black River to 22 nm northwest of
White Stone Point, moving east at 35 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Tawas Bay, Black River, South Point, Greenbush, Sturgeon Point,
Au Sable Point, Harrisville, Oscoda and Tawas Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4419 8363 4430 8358 4436 8342 4465 8337
4485 8339 4488 8348 4493 8351 4507 8245
4481 8240 4419 8292
TIME...MOT...LOC 1939Z 260DEG 35KT 4479 8358 4430 8402
HAIL...0.00IN
WIND...40KTS
$$
JZ5 follow-up statements
839
FZUS73 KAPX 292001
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
401 PM EDT Tue Jun 29 2021
LHZ348-349-362-363-292115-
/O.CON.KAPX.MA.W.0013.000000T0000Z-210629T2115Z/
401 PM EDT Tue Jun 29 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM EDT...
For the following areas...
Nearshore and open waters of Lake Huron from Presque Isle Light
to Alabaster MI...
At 400 PM EDT, strong thunderstorms were located along a line
extending from Black River to 17 nm west of Tawas Bay, moving east at
25 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Tawas Bay, Black River, South Point, Greenbush, Sturgeon Point, Au
Sable Point, Harrisville, Oscoda and Tawas Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4419 8363 4430 8358 4436 8341 4473 8336
4485 8339 4488 8348 4493 8347 4507 8246
4481 8240 4419 8292
TIME...MOT...LOC 2000Z 266DEG 25KT 4480 8333 4430 8389
HAIL...0.00IN
WIND...>34KTS
$$
JZ989
FZUS73 KAPX 292024
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
424 PM EDT Tue Jun 29 2021
LHZ348-349-362-363-292115-
/O.CON.KAPX.MA.W.0013.000000T0000Z-210629T2115Z/
424 PM EDT Tue Jun 29 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM EDT...
For the following areas...
Nearshore and open waters of Lake Huron from Presque Isle Light
to Alabaster MI...
At 423 PM EDT, strong thunderstorms were located along a line
extending from 11 nm east of Black River to near East Tawas, moving
east at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Tawas Bay, Black River, East Tawas, South Point, Greenbush, Sturgeon
Point, Au Sable Point, Harrisville, Oscoda and Tawas Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4419 8363 4430 8358 4436 8341 4473 8336
4485 8339 4493 8333 4507 8246 4481 8240
4419 8292
TIME...MOT...LOC 2023Z 260DEG 35KT 4484 8303 4434 8359
HAIL...0.00IN
WIND...>34KTS
$$
JZ510
FZUS73 KAPX 292047
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
447 PM EDT Tue Jun 29 2021
LHZ348-292055-
/O.CAN.KAPX.MA.W.0013.000000T0000Z-210629T2115Z/
447 PM EDT Tue Jun 29 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Nearshore waters of Lake Huron from Presque Isle Light to Sturgeon
Point...
The thunderstorms have moved out of the warned area and no longer
pose a significant threat to boaters.
LAT...LON 4419 8363 4430 8358 4436 8341 4472 8320
4472 8319 4483 8316 4499 8244 4481 8240
4419 8292
TIME...MOT...LOC 2045Z 269DEG 38KT 4475 8298 4421 8345
$$
LHZ349-362-363-292115-
/O.CON.KAPX.MA.W.0013.000000T0000Z-210629T2115Z/
447 PM EDT Tue Jun 29 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM EDT...
For the following areas...
Open waters of Lake Huron from Presque Isle Light to Alabaster...
Nearshore waters of Lake Huron from Sturgeon Point to Alabaster...
At 445 PM EDT, strong thunderstorms were located along a line
extending from 13 nm east of Sturgeon Point to near Tawas Point,
moving east at 40 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Tawas Bay, Au Sable Point, East Tawas, Oscoda and Tawas Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4419 8363 4430 8358 4436 8341 4472 8320
4472 8319 4483 8316 4499 8244 4481 8240
4419 8292
TIME...MOT...LOC 2045Z 269DEG 38KT 4475 8298 4421 8345
HAIL...0.00IN
WIND...>34KTS
$$
JZ259
FZUS73 KAPX 292101
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
501 PM EDT Tue Jun 29 2021
LHZ349-362-363-292115-
/O.CON.KAPX.MA.W.0013.000000T0000Z-210629T2115Z/
501 PM EDT Tue Jun 29 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM EDT...
For the following areas...
Open waters of Lake Huron from Presque Isle Light to Alabaster...
Nearshore waters of Lake Huron from Sturgeon Point to Alabaster...
At 501 PM EDT, strong thunderstorms were located along a line
extending from 20 nm east of Sturgeon Point to 6 nm southeast of Au
Sable Point, moving east at 30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Tawas Bay, Au Sable Point, East Tawas, Oscoda and Tawas Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4419 8363 4430 8358 4436 8341 4454 8330
4459 8319 4482 8308 4492 8243 4491 8242
4481 8240 4419 8292
TIME...MOT...LOC 2101Z 265DEG 32KT 4473 8281 4423 8328
HAIL...0.00IN
WIND...>34KTS
$$
JZ298
FZUS73 KAPX 292117
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
517 PM EDT Tue Jun 29 2021
LHZ349-362-363-292125-
/O.EXP.KAPX.MA.W.0013.000000T0000Z-210629T2115Z/
517 PM EDT Tue Jun 29 2021
...THE SPECIAL MARINE WARNING EXPIRED AT 515 PM EDT...
The affected areas were...
Open waters of Lake Huron from Presque Isle Light to Alabaster...
Nearshore waters of Lake Huron from Sturgeon Point to Alabaster...
The thunderstorms have weakened and no longer pose an elevated
threat to boaters. However, thunderstorms continue, mainly along a
line from 25 miles east of Oscoda, to near the entrance to Tawas
Bay. Wind gusts to 30 knots are possible with these storms, as they
continue to move east.
LAT...LON 4419 8363 4430 8358 4436 8341 4454 8330
4459 8319 4482 8308 4492 8243 4491 8242
4481 8240 4419 8292
TIME...MOT...LOC 2115Z 260DEG 35KT 4475 8263 4425 8310
$$
JZWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jun 29, 2:57 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 29, 2:57 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 257 PM EDT Tue Jun 29 2021 .NEAR TERM...(Through Tonight) Issued at 254 PM EDT Tue Jun 29 2021 Impactful Weather: Locally heavy downpours possible into this evening. Areas of fog developing later tonight. Pattern synopsis and forecast: Weakly anticyclonic flow across the northern Lakes this afternoon with a diffuse frontal boundary over southern Michigan and two upstream shortwaves across the upper Midwest. Broad isentropic upglide ascent continuing to produce mainly light showers across a good portion of northern Michigan this afternoon, with a few embedded thunderstorms over southern parts of the area. Overall forcing remains rather anemic into this evening but precipitable water in excess of 1.50" and potential training of showers presents the possibility of some localized robust rainfall totals. As the first upstream shortwave energy approaches the western lakes late this afternoon with more favorable kinematics in the left front quad of an upper jet core, numerous showers will continue. A secondary shortwave will rotate across northern parts of the area overnight. Moisture depth will be waning during this time but this will keep at least a chance of showers and possibly a rumble of thunder with lingering elevated instability still in place. Although the mid levels dry out tonight, the boundary layer remains very moist. With weak flow, expect areas of stratus and fog to develop and expand across much of northern Michigan during the overnight hours. The lowest visibility will generally be in areas along and west of I-75, with a few locations likely restricted to less than 1 mile. I will highlight this potential hazard in graphics and HWO. Lows tonight in the 60s. && .SHORT TERM...(Wednesday through Friday) Issued at 254 PM EDT Tue Jun 29 2021 ...Cooler and Less Humid... High impact weather: None is expected. An upper level trough settles in over the region through the period. This pattern will lead to lower humidity levels and cooler temperatures, especially Wednesday night and Thursday. In addition, cooler air aloft could lead to some instability driven showers, especially in the afternoon and early evening hours. Highs Wednesday ranging from the mid 70s north to right around 80 southeast. Lows Wednesday night in the cooler and less muggy 50s. Highs Thursday generally in the upper 60s to low 70s. && .LONG TERM...(Friday night through Tuesday) Issued at 254 PM EDT Tue Jun 29 2021 ...Weekend Warming Trend... High impact weather potential: None is expected. The upper level trough dampens out as the western ridge weakens as it approaches from the west. This pattern is expected to lead to a nearly zonal flow aloft for the weekend. Although, much of this time is expected to be rain free can not totally rule out a pop up shower or storm. The best chance of this occurring appears to be Monday afternoon. Temperatures are expected to warm through the period with above normal readings moving in for this weekend. Humidity will initially be on the low side but it will likely creep up into the moderate range through the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 115 PM EDT Tue Jun 29 2021 Numerous rain showers into early this evening with a few thunderstorms possible, especially at MBL and APN. The showers will diminish this evening, giving way to developing stratus and fog. Mainly MVFR conditions this afternoon with localized IFR around heavier showers. CIGS/VSBYS decrease tonight, with more widespread IFR and potentially LIFR conditions developing. Gradually improving conditions on Wednesday morning. && .MARINE... Issued at 254 PM EDT Tue Jun 29 2021 Pressure gradient remains weak across the upper Great Lakes through midweek. Marine fog is expected tonight into Wednesday, resulting in reduced visibilities. Headline conditions not expected through midweek. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...JK SHORT TERM...AS LONG TERM...AS AVIATION...JK MARINE...JK
Hazardous weather outlook, Jun 29, 3:05 PM EDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 305 PM EDT Tue Jun 29 2021 MIZ016>018-020>036-041-042-086>088-095>099-301915- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 305 PM EDT Tue Jun 29 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Scattered thunderstorms are possible into this evening. Severe storms are not expected. Isolated stronger storms could produce gusty winds and brief heavy downpours. Locally heavy rain is possible into this evening, especially south of M-72. See the excessive rainfall outlook for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a risk for thunderstorms Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301915- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 305 PM EDT Tue Jun 29 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Areas of fog will reduce visibilities on the Great Lakes tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jun 29, 2:55 PM EDT, 45 minutes before
Special Weather Statement National Weather Service Gaylord MI 255 PM EDT Tue Jun 29 2021 MIZ029-291930- Oscoda- 255 PM EDT Tue Jun 29 2021 ...A SHOWER WITH GUSTY WINDS WILL AFFECT EASTERN OSCODA COUNTY... At 254 PM EDT, a shower with gusty winds was located over Mio, moving east at 30 mph. Winds gusts of around 40 mph are possible with this shower. This shower will be near... Fairview around 300 PM EDT. McKinley around 310 PM EDT. If outdoors, consider seeking shelter inside a building. LAT...LON 4458 8419 4475 8422 4481 8389 4458 8389 TIME...MOT...LOC 1854Z 262DEG 25KT 4468 8410 JZ
Special weather statement, Jun 29, 3:10 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Gaylord MI
310 PM EDT Tue Jun 29 2021
MIZ030-292000-
Alcona-
310 PM EDT Tue Jun 29 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND NORTHERN ALCONA
COUNTY...
At 309 PM EDT, a strong thunderstorm was located near McKinley, or 10
miles east of Mio, moving east at 35 mph.
Winds of around 40 mph are possible with this storm.
This storm will be near...
Curran around 320 PM EDT.
Barton City around 335 PM EDT.
Hubbard Lake around 340 PM EDT.
Lincoln, Lost Lake Woods and Spruce around 350 PM EDT.
Other locations impacted by this storm include Milen Township and
Mitchell Township.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4462 8388 4481 8389 4486 8355 4486 8341
4464 8335
TIME...MOT...LOC 1909Z 259DEG 31KT 4469 8392
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 2:55 PM EDT | Special Weather Statement | APX | Oscoda | 35 min |
| Jun 29, 3:10 PM EDT | Special Weather Statement | APX | Alpena | 50 min |
| Jun 29, 3:53 PM EDT | Special Weather Statement | APX | Alcona | 37 min |
| Jun 29, 4:18 PM EDT | Special Weather Statement | APX | Iosco | 27 min |
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.